California, 2007

Flash Flood in California, November 30, 2007

November 30, 2007 · NWS SGX · 1 event in 1 county or zone

Heavy rain in the Santiago burn area caused a debris flow in a rural area of Harding Canyon. The debris flow was discovered by USGS employees hiking through the area shortly after the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain in the Santiago burn area caused a debris flow in a rural area of Harding Canyon. The debris flow was discovered by USGS employees hiking through the area shortly after the storm. No structures were damaged or destroyed. The time of the event has been estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 30, 2:00 PM PST, 30 minutes earlier.

Area forecast discussion, Nov 30, 2:00 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST FRI NOV 30 2007

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL BRING SHOWERS THROUGH THE
EVENING THEN TAPER OFF OVERNIGHT. A FEW SHOWERS WILL LINGER SATURDAY
MORNING. IT WILL BECOME COOLER AND DRIER SATURDAY WITH WINDS IN THE
MOUNTAINS AND DESERTS. A WARMING AND DRYING TREND BEGINS SUNDAY AND
CONTINUES THROUGH MIDWEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHOWERS WILL CONTINUE AND SOME OF THEM WILL BE MODERATE OR BRIEFLY
HEAVY AND VERY ISOLATED THUNDERSTORMS ARE POSSIBLE. MOST AREAS ARE
HANDLING IT WELL...WITH ONLY MINOR FLOODING ISSUES. THE BIG CONCERN
IS IN THE BURN AREAS FOR FLASH FLOODING AND DEBRIS (ASH) FLOWS. THE
SHOWERS WILL CONTINUE PRETTY MUCH AS IS THROUGH THE EVENING...BUT WE
THINK THE SHOWERS WILL TAPER OFF A GREAT DEAL OVERNIGHT. THE WARM
SOUTHERLY FLOW WILL BE REPLACED BY A COLD FRONT THAT MOVES DOWN THE
COAST TONIGHT. SNOW WILL FALL ONLY ABOVE THE SKI RESORT ELEVATIONS.
THE COLD FRONT WILL PUSH THE DEEP MOISTURE EASTWARD AND BRING IN
COLD AIR AND WINDS. AS THE ATMOSPHERE RAPIDLY DRIES OUT SAT THERE
MAY BE ONLY A FEW ISLAND EFFECT BANDS OF SHOWERS LINGERING SAT
MORNING. THE WINDS WILL INCREASE OVERNIGHT AND PEAK SAT MORNING
THROUGH AFTERNOON MAINLY IN THE MTNS AND DESERTS. A FEW GUSTS COULD
REACH 50 MPH...BUT MOST WINDS WILL BE LIGHTER. SAT AFTERNOON WILL BE
PARTLY CLOUDY WEST OF THE MTNS WITH PROBABLY MOST CLOUDS IN FAR
INLAND AREAS BANKED UP AGAINST THE FOOTHILLS. THE COAST...MTNS AND
DESERT WILL CLEAR BETTER. WARMER AND DRIER WEATHER IS COMING
SUN...THEN SOME WEAK OFFSHORE FLOW MON AND TUE. TEMPS MON AND TUE
WILL BE MUCH HIGHER THAN NORMAL...BUT WITH COOL NIGHTS. THE FAIR
WEATHER WILL CONTINUE MOST OF NEXT WEEK...BUT THERE ARE HINTS THAT A
LITTLE RAIN COULD REACH SOCAL NEXT FRI.

&&

.AVIATION...
302100Z...UPPER LEVEL LOW TO THE SOUTHWEST CONTINUES TO MOVE SLOWLY
TO THE NORTHEAST AND WILL BE PASSING THROUGH THE AREA LATER TONIGHT.
SUBTROPICAL MOISTURE AHEAD OF THIS LOW WILL CONTINUE TO BRING
MULTIPLE LAYERS OF BROKEN TO OVERCAST STRATOCU WITH BASES RANGING
BETWEEN 1000 FEET MSL TO 6000 FEET MSL. LOCALLY LOWER BROKEN LAYERS
TO 600 FEET MSL. TOPS AT OR ABOVE FL160. VISIBILITIES MOSTLY 3 TO 5
MILES IN LIGHT RAIN WITH AREAS OF 1 TO 2 MILES IN MODERATE TO HEAVY
RAIN. EMBEDDED THUNDERSTORMS ARE POSSIBLE INTO THE EVENING AS WELL.
MOISTURE SHOULD DIMINISH BETWEEN MIDNIGHT AND SUNRISE ON SATURDAY.
MOISTURE SHOULD REMAIN THROUGH SATURDAY WITH LITTLE OR NO BREAK
UP EXPECTED AT LEAST WEST OF THE MOUNTAINS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
ASSORTED SHORT FUSED FLASH FLOOD WARNINGS FOR BURN AREAS...SEE
LAXFFWSGX AND LAXFFSSGX.
FLOOD ADVISORY FOR MOST OF SOUTHERN CALIFORNIA...SEE LAXFLSSGX.
FLASH FLOOD WATCH FOR BURN AREAS...SEE LAXFFASGX.
SMALL CRAFT ADVISORY FOR COASTAL WATERS...SEE LAXCWFSGX.
HIGH RIP CURRENT RISK...SEE LAXSRFSGX.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
Hazardous weather outlook, Nov 30, 8:00 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PST FRI NOV 30 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 AM PST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

RAIN WILL CONTINUE THROUGH TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT
FOR BURN AREAS UNTIL 4 AM PST SATURDAY...SEE LAXFFASGX.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

LOCAL STRONG GUSTY WEST WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS
SATURDAY.

PERIODS OF ABOVE NORMAL FIRE WEATHER HAZARD DUE TO LOW HUMIDITY
AND LOCALLY GUSTY WINDS MONDAY THROUGH WEDNESDAY.

LARGE WEST SWELL WILL LIKELY BRING HIGH SURF TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MM

In the hours before

Special weather statement, Nov 30, 8:30 AM PST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PST FRI NOV 30 2007

CAZ042-043-048-050-055>058-302200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
830 AM PST FRI NOV 30 2007

...SHOWERS TODAY INTO SATURDAY AND GUSTY WEST WINDS ON SATURDAY...

A LOW PRESSURE SYSTEM OFF THE COAST OF BAJA IS BRINGING SUBTROPICAL
MOISTURE NORTHWARD INTO SOUTHERN CALIFORNIA. THIS WILL CONTINUE TO
BRING RAIN SHOWERS TO THE AREA. THE MOST SIGNIFICANT RAIN AMOUNTS
WILL BE THIS AFTERNOON AND THIS EVENING. SHOWERS WILL TAPER OFF
SATURDAY MORNING.

RAINFALL AMOUNTS WILL RANGE FROM A HALF INCH IN THE COASTAL AREAS TO
ONE INCH OR MORE IN THE MOUNTAINS. THIS COULD IMPACT ALL RECENTLY
BURNED AREAS...CAUSING FLASH FLOODING AND DEBRIS FLOWS.

AS THIS LOW PRESSURE SYSTEM MOVES OUT OF OUR AREA ON SATURDAY
A LOW PRESSURE TROUGH WILL MOVE INTO SOUTHERN CALIFORNIA FROM THE
NORTHWEST. IT WILL BRING LOWER TEMPERATURES...AND STRONG...GUSTY
WESTERLY WINDS TO THE HIGHER MOUNTAINS.

BY SUNDAY...HIGH PRESSURE RIDGING ALOFT WILL BRING A RETURN TO FAIR
WEATHER AND THE BEGINNING OF A WARMING TREND.

MM
Local storm report, Nov 30, 11:04 AM PST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1104 AM PST FRI NOV 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            5 SW LAKE HENSHAW       33.19N 116.82W
11/30/2007                   SAN DIEGO          CA   COUNTY OFFICIAL

            SAN DIEGO COUNTY FLOOD CONTROL REPORTS MINOR DEBRIS FLOWS
            ON HIGHWAY 76 IN VICINITY OF MISSION INDIAN RESERVATION.

&&

PURPURA
Local storm report, Nov 30, 12:37 PM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1237 PM PST FRI NOV 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      3 E PAUMA VALLEY        33.30N 116.93W
11/30/2007                   SAN DIEGO          CA   COUNTY OFFICIAL

            DEBRIS FLOW BLOCKED ONE LANE ON HWY 76 NEAR THE LA JOLLA
            INDIAN RESERVATION

&&

JDANDR

The radar

The Santa Ana Mts radar (KSOX), 11 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
November 30, 2:30 PM PST to 3:15 PM PST
Where
Orange County, 1.33 mi NNE of Modjeska to 1.46 mi SE of Silverado
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
33.717, -117.619

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67678.